Was diagnosed 7 months ago with Bi-Polar, I am currently on Lithium  450mg,slowreales. twice daily.Since I started the lithium, my periods have stopped.My doctor can't explain it. Could the Lithium be the cause. Thank-you

Dear Roby -- 
Don't know what to make of that, either.  Tried a literature search on "lithium menstrual cycle" and "lithium menses" and found one article which seems to indicate that lithium might cause increases in a normal hormone that at high levels can interfere with menses ("prolactin").  Take the article to your doctor and see if she wants to check your prolactin, based on that article -- I haven't seen this problem, myself.  

 
Clin Pharm 1992 Oct;11(10):851-6

Management of psychotropic-induced hyperprolactinemia.

Marken PA, Haykal RF, Fisher JN.

School of Pharmacy, University of Missouri-Kansas City 64108.

The effects of individual psychotropic medications on serum prolactin concentrations are described, and recommendations for dealing with adverse effects are provided. Hyperprolactinemia can result in galactorrhea, amenorrhea, irregular menses, and anovulation; in men, impotence and azoospermia, with or without lactation and gynecomastia, can occur. Antipsychotics may block dopamine receptors in the pituitary prolactin-secreting cells and prevent dopamine-induced reduction of prolactin release. The magnitude of the increase in prolactin concentration correlates with the amount of antipsychotic drug given. The treatment of choice is reduction of the antipsychotic dosage or discontinuation of therapy. If adjustments to the antipsychotic dosage fail to resolve symptoms, the dopamine agonists bromocriptine and amantadine may be tried. Antidepressants may produce elevated serum prolactin concentrations, especially with long-term administration. However, the frequency of antidepressant-induced hyperprolactinemia is much lower than that seen with antipsychotics, and serious adverse clinical effects are uncommon. Other psychotropic drugs such as lithium, valproic acid, buspirone, carbamazepine, and benzodiazepines either are only rarely associated with symptomatic hyperprolactinemia or do not produce clinically important changes in prolactin concentrations. Antipsychotic drugs are the psychotropic agents most likely to cause symptomatic hyperprolactinemia. Bromocriptine or amantadine may provide symptomatic relief if withdrawal or adjustment of the antipsychotic dosage does not eliminate the symptoms. [emphasis mine]

Dr. Phelps


Published April, 2001